John Goodrick
Associate Professor
Department of Mathematics
Los Andes University, Colombia
jr.goodrick427 (at) uniandes.edu.co
Office H-310
Tel: (571) 339 4949 ext. 5216
During the second semester of 2017, I will be on sabbatical.

Research

My research is in the branch of mathematical logic known as model theory. More specifically, my research interests are in classification theory, first-order stability theory, dp-rank and strongly dependent structures, and applications to combinatorics.

Publications and preprints

18. A characterization of strongly dependent ordered Abelian groups (with Alfred Dolich), preprint, 2017. We give a new proof of a simple characterization of which ordered Abelian groups, in the pure language of ordered groups, are strongly dependent. This result was recently obtained independently by Halevi and Hasson as well as by Farré, but our proof uses more direct and elementary methods.

17. Parametrized Presburger arithmetic: logic, combinatorics, and quasi-polynomial behavior (with Tristram Bogart and Kevin Woods), Discrete Analysis, 2017 #4. We eneralize Erhart's theorem on integer points in dilates of polyhedra to show that all counting functions definable in a certain extension of Presburger arithmetic allowing multiplication by an integer parameter t are "eventually quasi-polynomial": that is, they are eventually polynomial when t is restricted to each class modulo some fixed m. This solves a conjecture of Woods and includes, for example, parametrized versions of the Frobenius coin problem.

16. Tame topology over definable uniform structures: viserality and dp-minimality (with Alfred Dolich), submitted in 2017. We establish a cell decomposition result for definable uniform structures which we call visceral (essentially, that any infinite definable unary set has interior), and use this to study properties of the topological dimension of definable sets. This simultaneously generalizes previously known results for o-minimal structures and P-minimal fields.

15. Left-ordered inp-minimal groups (with Jan Dobrowolski), submitted in 2017. We prove that any left-ordered inp-minimal group is abelian, and we give an exameple of a non-abelian left-ordered group of dp-rank 2. We also give a necessary algebraic condition for a group to have finite burden (inp-rank).

14. Bounding quantification in parametric expansions of Presburger arithmetic, accepted in Archive for Mathematical Logic, 2017. In a certain class of parametrized expansions of Presburger arithmetic, we show that all formulas are equivalent to formulas with bounded quantifiers in a langage with additional divisibility predicates.

13. Strong theories of ordered abelian groups (with Alfred Dolich), Fundamenta Mathematicae vol. 236 (2017), no. 3, 269-296. This article focuses on the special properties of 1-dimensional finite sets in ordered abelian groups whose theories are strong. We establish various results about discrete definable sets and give some illustrative examples. Here “strong” means that there are no inp-patterns of infinite length, which is more general than being strongly dependent or of finite dp-rank.

12. Homology groups of types in stable theories and the Hurewicz correspondence (with Byunghan Kim and Alexei Kolesnikov), Annals of Pure and Applied Logic vol. 168 (2017), no. 9, 1710-1728.

11. Type-amalgamation properties and polygroupoids in stable theories (with Alexei Kolesnkiov and Byunghan Kim), Journal of Mathematical Logic, vol. 15 no. 1 (June 2015). We show that in a stable first-order theory, the failure of higher-dimensional type amalgamation properties can always be witnessed by algebraic structures which we call n-ary groupoids. This generalizes a result of Hrushovski that failures of 4-amalgamation in stable theories are witnessed by definable groupoids (which are 2-ary polygroupoids in our terminology). The n-ary polygroupoids are definable in a mild expansion of the language (adding a unary predicate for an infinite Morley sequence).

10. Amalgamation functors and homology groups in model theory (with Alexei Kolesnikov and Byunghan Kim), Proceedings of the ICM 2014, Volume II (2014), 41-58.

9. The Schröder-Bernstein property for a-saturated models (with Michael C. Laskowski; Proceedings of the American Mathematics Society, vol. 142 (2014), no. 3, 1013-1023; arxiv:1202.6535). We prove that a first-order theory T has the property thas some expansion of T by constants has the Schröder-Bernstein property if and only if T is both superstable and non-multidimensional. Among the superstable theories, we characterize those theories whose sufficiently saturated (a-saturated) models have the Schröder-Bernstein property: they are those with no “nomadic types” (regular types that are orthogonal to all of their images via iterations of a single automorphism).

8. Homology groups of types in model theory and the computation of H2(p) (with Byunghan Kim and Alexei Kolesnikov; Journal for Symbolic Logic, vol. 78, no. 4 (December 2013), 1086-1114). We define homology groups for complete types in rosy theories (or any theory with a good independence notion). We present basic concepts and examples and give some relationships with the standard type-amalgamation properties (n-existence or n-amalgamation), and also give an interpretation of the group H2(p) for a strong type in a stable theory (it is isomorphic to a certain automorphism group naturally associated to the type).

7. Characteriziation of the second homology group of a stationary type in a stable theory (with Byunghan Kim and Alexei Kolesnkov), to appear in the Proceedings of the 13th Asian Logic Conference (ALC 2013).

6. Amalgamation functors and boundary properties in simple theories (with Byunghan Kim and Alexei Kolesnikov; Israel Journal of Mathematics, vol. 193 (2013), no. 1, 169-207; arXiv:1006.4410v2).

5. The Schröder-Bernstein property for weakly minimal theories (with Michael C. Laskowski; Israel Journal of Mathematics, vol. 188 (2012), no. 1, 91-110; arXiv:0912.1363v1 [math.LO]). We characterize the weakly minimal theories having the property that any two elementarily bi-embeddable models are isomorphic. We show that when this fails, there is an infinite collection of models of the theory which are pairwise bi-embeddable but pairwise nonisomorphic.

4. Dp-minimal theories: basic facts and examples (with Alfred Dolich and David Lippel; Notre Dame Journal of Formal Logic, vol. 52 (2011), no. 3, 267-288; arXiv:0910.3189v2 [math.LO]). Update: In 2014 Uri Andrews alerted us to a gap in the proof of Corollary 5.6 (the dp-minimality of a certain example), and later in 2015 we were able to repair this gap to show that the example is, indeed, dp-minimal (see preprint number 14 above). None of the other results of this paper (such as the dp-minimality of the p-adic field) are affected by this gap.

3. Groupoids, covers, and 3-uniqueness in stable theories. (with Alexei Kolesnikov; The Journal of Symbolic Logic, vol. 75 no. 3 (September 2010), 905-929).

2. A monotonicity theorem for dp-minimal densely ordered groups (The Journal of Symbolic Logic, vol. 75, no. 1 (March 2010), pp. 221-238). Important update: In 2015, Pierre Simon alerted me to a serious gap in the proof of Lemma 3.30 of the published version which may not be fixable. In particular, I am no longer sure whether continuous unary functions definable in dp-minimal densely ordered groups are always locally monotonic, as I claimed in the paper. However, I still believe that everything up to and including Theorem 3.27 is correct, which constitutes the majority of the paper (in particular, the result that definable unary functions are finite unions of continuous definable functions).

1. When are elementarily bi-embeddable models isomorphic? (Ph.D. thesis, 2007, under Thomas Scanlon, University of California, Berkeley). Some of the results of this thesis were later published in "The Schroder-Bernstein property for weakly minimal theories" (which significantly strengthens the results of the last chapter) and in "The Schroder-Bernstein property for a-saturated models."


Student Projects

I am open to advising student theses in all areas of mathematical logic.

Undergrate theses supervised


Teaching

Current Courses

I am on sabbatical during the second semester of 2017 and not teaching any courses.

Selected Past Courses